Nevada, 2013

Flash Flood and Hail in Nevada, July 25 to 28, 2013

July 25 to 28, 2013 · NWS REV · 2 events in 2 counties and zones

Daytime heating and climatologically high atmospheric moisture combined to produce strong thunderstorms with heavy rain from the 25th through the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Daytime heating and climatologically high atmospheric moisture combined to produce strong thunderstorms with heavy rain from the 25th through the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 25, 1:04 PM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 25, 1:04 PM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
204 PM PDT THU JUL 25 2013

.SYNOPSIS...

MOIST AND UNSTABLE CONDITIONS WILL KEEP THE THREAT OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS OVER EASTERN CALIFORNIA AND
WESTERN NEVADA INTO THE WEEKEND. SOME STORMS MAY BECOME SEVERE,
PRODUCING LOCALLY HEAVY RAIN, LARGE HAIL, AND STRONG GUSTY WINDS.
HIGH TEMPERATURES ARE EXPECTED TO BE NEAR OR SLIGHTLY ABOVE AVERAGE
THROUGH THE WEEKEND.

&&

.SHORT TERM...

UPPER LEVEL LOW OFF THE SOUTHERN CA COAST AND RIDGE OVER THE FOUR
CORNERS ARE INTERACTING TO BRING MOISTURE AND INSTABILITY TO THE
REGION OVER THE NEXT FEW DAYS. DEEP MOISTURE, BETWEEN 0.75-1.0" OF
PRECIPITABLE WATER AND AN ERODING CAP WILL HELP TO DEVELOP
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EVENING
HOURS. STORMS HAVE ALREADY BEGUN TO INITIATE OVER THE HIGHER TERRAIN
OF THE CENTRAL SIERRA SOUTH OF TAHOE, AND ARE EXPECTED TO CONTINUE
TO SPREAD NORTH ALONG THE SIERRA FRONT, INCLUDING RENO-CARSON-TAHOE
OVER THE NEXT SEVERAL HOURS.

THIS LARGE AMOUNT OF PRECIPITABLE WATER WILL MAKE THE STORMS FAIRLY
WET, ESPECIALLY IN THE EVENING HOURS WITH SOME LOCATIONS SEEING
LOCALIZED HEAVY RAINFALL. FLASH FLOODING MAY BE POSSIBLE, ESPECIALLY
AROUND RECENT WILDFIRE BURN SCARS, INCLUDING IN DOUGLAS AND LYON
COUNTIES NEAR THE BISON FIRE.

VERY INTERESTING THING ON VISIBLE SATELLITE THIS MORNING, WE HAD
SOUTHEASTERLY WINDS IN LOWER LEVELS OF THE ATMOSPHERE WITH
SOUTHWESTERLY WINDS IN THE MID AND UPPER LEVELS. THIS IS VISUAL
CONFIRMATION THAT THE SHEAR IS INCREASING OVER THE REGION AND STORMS
THAT DEVELOP TODAY OVER THE EASTERN SIERRA AND WESTERN NEVADA HAVE
THE POTENTIAL TO BECOME SEVERE WITH STRONG GUSTY WINDS, LARGE HAIL,
AND LOCALLY HEAVY RAINFALL.

STORMS WILL CONTINUE WELL INTO EVENING AND EVEN OVERNIGHT TONIGHT.
THERE IS MID-LEVEL MOISTURE BEING PULLED UP FROM THE SOUTH, ALONG
WITH A MID/UPPER LEVEL SHORTWAVE AND JET MAX ROTATING AROUND THE
UPPER RIDGE. BOTH NAM AND GFS MODIFIED SOUNDINGS ARE SUGGESTING
ELEVATED CAPE AROUND 100-200 J/KG, ESPECIALLY NORTH OF INTERSTATE
80. THESE STORMS WILL BE HIGH BASED (AROUND 15K FEET MSL) WITH FAST
STORM MOTIONS, MEANING LITTLE TO NO RAINFALL EXPECTED WITH THESE
STORMS OVERNIGHT TONIGHT INTO FRIDAY MORNING.

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
FRIDAY AND SATURDAY, AS MOISTURE AND INSTABILITY REMAIN OVER THE
REGION. AS THE UPPER LOW PUSHES FURTHER TOWARD THE NORTHERN CA
COAST, THIS WILL INCREASE SHEAR ALOFT EVEN MORE, WITH CONTINUED
POTENTIAL FOR SEVERE THUNDERSTORMS. DEEP MOISTURE WILL BE PRESENT
AS WELL, WITH LOCALLY HEAVY RAINFALL POSSIBLE. THUNDERSTORMS WILL
SPREAD FURTHER EAST ON FRIDAY, INTO WEST-CENTRAL NEVADA.

WE WILL HAVE TO KEEP AN EYE ON THE PROGRESSION OF THE UPPER LOW FOR
SATURDAY, BECAUSE IF THE LOW PUSHES FASTER INTO NORTHERN CA ON
SATURDAY, THIS COULD LIMIT THUNDERSTORM FORMATION OVER OUR AREA TO
ONLY THE FAR EASTERN ZONES. OTHERWISE, WE COULD SHOULD SEE ISOLATED
TO SCATTERED STORM COVERAGE AGAIN EAST OF HIGHWAY 395. HOON

.LONG TERM...SUNDAY THROUGH THURSDAY...

NO CHANGES MADE TO THE ONGOING FORECAST AS MODELS REMAIN IN
RELATIVELY GOOD AGREEMENT THROUGH THE PERIOD. A TROUGH MOVING INTO
THE WEST COAST WILL BRING DRIER SOUTHWEST FLOW OVER NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA BEGINNING SUNDAY. REMNANT MOISTURE
AND INSTABILITY COULD LEAD TO THUNDERSTORM DEVELOPMENT SUNDAY
AFTERNOON, BUT IT LOOKS TO BE CONFINED MAINLY TO AREAS SOUTH OF
INTERSTATE 80 AND EAST OF HIGHWAY 95, ESPECIALLY AS AFTERNOON WEST
WINDS INCREASE. BEYOND SUNDAY, THE AIRMASS WILL BE TOO DRY AND
STABLE FOR ANY THUNDERSTORM DEVELOPMENT.

A LONGWAVE TROUGH AND SOUTHWEST FLOW REMAIN OVER THE WEST THROUGH
MIDWEEK WITH SEVERAL PIECES OF ENERGY SHIFTING INLAND. THIS WILL
BRING TYPICAL AFTERNOON ZEPHYR WINDS TO THE SIERRA FRONT WITH GUSTS
OF 20 TO 30 MPH EACH DAY. THERE IS POTENTIAL FOR A STRONGER
TROUGH WEDNESDAY INTO THURSDAY, WHICH MAY ENHANCE WINDS A BIT AND
BRING SOME CLOUD COVER, BUT NO PRECIPITATION IS EXPECTED.
TEMPERATURES TO GRADUALLY COOL THROUGH THE PERIOD, TRENDING CLOSER
TO SEASONAL NORMS. THIS TRANSLATES TO LOW TO MID 90S IN WESTERN
NEVADA VALLEYS AND UPPER 70S TO MID 80S IN SIERRA VALLEYS. DJ

.AVIATION...

THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE SIERRA BY EARLY
AFTERNOON AND THEN PUSH OFF INTO FAR WESTERN NV MID AFTERNOON INTO
EARLY EVENING. THE GFS/NAM SHOW SUBTLE A SHORTWAVE FEATURE THAT
MAY KEEP CONVECTION GOING WELL INTO THE EVENING. ON FRIDAY, THE
ATMOSPHERE WILL DESTABILIZE FURTHER AS AN UPPER LOW MOVES CLOSER
TO THE WEST COAST. SO COVERAGE IS GOING TO INCREASE WITH OVERALL
STORM INTENSITY INCREASING. HEAVY RAIN, GUSTY WINDS AND HAIL WILL
ACCOMPANY STRONGER CELLS. HOHMANN/HOON

&&

.FIRE WEATHER...

MOISTURE CONTINUES TO INCREASE TODAY AS SOUTHERLY FLOW INCREASES AND
THE RIDGE AXIS LIFTS NORTHWARD. INSTABILITY AND SUFFICIENT MOISTURE
WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH THE WEEKEND. MAIN CONCERNS WITH STORMS WILL BE
FOR HAIL, LIGHTNING, GUSTY AND ERRATIC WINDS, AND LOCALLY HEAVY
RAIN.

THUNDERSTORMS THIS AFTERNOON WILL BE RELATIVELY WET AS PRECIPITABLE
WATER VALUES ARE AROUND 1.00 INCH AND DEWPOINTS ARE IN THE HIGH 40S
TO LOW 50S, ESPECIALLY SOUTH OF INTERSTATE 80. NORTH OF INTERSTATE
80 THE NEAR SURFACE LAYER WILL BE DRY INITIALLY, SO STORMS WILL BE
MORE HYBRID IN NATURE BEFORE TRANSITIONING TO WETTER STORMS LATER
THIS AFTERNOON.

A SHORTWAVE WILL MOVE ACROSS THE SIERRA AND WESTERN NEVADA LATE
TONIGHT, WHICH MAY RESULT IN ISOLATED ELEVATED CONVECTION FROM THE
TAHOE BASIN NORTHWARD TO THE OREGON BORDER. IF ELEVATED
THUNDERSTORMS INITIATE TONIGHT, THEY WILL BE RELATIVELY DRY WITH
INCREASED POTENTIAL FOR DRY LIGHTNING AND FIRE STARTS. FORECAST
MODELS ARE IN DISAGREEMENT WITH THE LOCATION OF THE SHORTWAVE
TONIGHT, FORECASTER CONFIDENCE IS NOT HIGH FOR WHERE STORMS WILL
INITIALLY DEVELOP. ALTHOUGH, BOTH MODELS DO HIGHLIGHT BETTER CHANCES
FOR THUNDERSTORMS DEVELOPMENT FROM INTERSTATE 80 NORTHWARD FOR
TONIGHT. LINDAMAN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jul 25, 1:03 PM PST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
203 PM PDT THU JUL 25 2013

CAZ070>073-NVZ001>005-261330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
203 PM PDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
IN THE EASTERN SIERRA THIS AFTERNOON AND WILL PUSH INTO WESTERN
NEVADA LATER THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY CONTINUE
WELL INTO THE NIGHT. LOCALLY HEAVY RAIN...HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING ARE EXPECTED TO ACCOMPANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY
AND SATURDAY FOR THE SIERRA AND WESTERN NEVADA. STORMS MAY BE
STRONG TO SEVERE AND PRODUCE STRONG OUTFLOW WINDS...LOCALLY HEAVY
RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER THE NEXT FEW DAYS.
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 25, 1:44 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
244 PM PDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             6 SE ALPINE MEADOWS     39.10N 120.16W
07/25/2013  E1.00 INCH       PLACER             CA   TRAINED SPOTTER

            TRAINED SPOTTER IN HOMEWOOD OBSERVED HAIL UP TO THE SIZE
            OF QUARTERS.

&&

ZTOLBY
Special weather statement, Jul 25, 1:55 PM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT THU JUL 25 2013

NVZ003-004-252230-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
255 PM PDT THU JUL 25 2013

...STRONG THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH THE GREATER
RENO AREA...

AT 251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR RENO...AND MOVING NORTHEAST AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...RENO...SPANISH SPRINGS...SPARKS...
  STEAD...SUN VALLEY AND NWS RENO.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  10 AND 18.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3989 11961 3978 11941 3946 11978 3958 11996
TIME...MOT...LOC 2155Z 220DEG 35KT 3959 11979

DJ
Special weather statement, Jul 25, 2:10 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
310 PM PDT THU JUL 25 2013

CAZ071-072-NVZ002-003-252245-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
310 PM PDT THU JUL 25 2013

...STRONG THUNDERSTORM EAST OF TRUCKEE NEAR HIRSCHDALE...

AT 309 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HIRSCHDALE...OR NEAR BOCA RESERVOIR...AND
MOVING NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...VERDI...BOCA RESERVOIR...FLORISTON...
  GLENSHIRE-DEVONSHIRE AND HIRSCHDALE.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  0 AND 7.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3958 11996 3940 11978 3923 12010 3937 12024
TIME...MOT...LOC 2210Z 231DEG 11KT 3936 12008

HOON
Local storm report, Jul 25, 2:13 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
313 PM PDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 SSW RENO              39.49N 119.86W
07/25/2013  E0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL NEAR THE SHOPPING
            CENTER IN CAUGHLIN RANCH.

&&

ZTOLBY
Local storm report, Jul 25, 2:15 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
315 PM PDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             3 S BOCA RESERVOIR      39.36N 120.10W
07/25/2013  E0.25 INCH       NEVADA             CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL IN TRUCKEE.

&&

ZTOLBY
Special weather statement, Jul 25, 2:20 PM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
320 PM PDT THU JUL 25 2013

NVZ003-004-252300-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
320 PM PDT THU JUL 25 2013

...THUNDERSTORMS WITH HEAVY RAIN MOVING EAST ACROSS SOUTHERN WASHOE
COUNTY THROUGH 500 PM...

AT 312 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 5 MILES EAST OF HALLELUJAH JUNCTION...OR 11
MILES EAST OF CHILCOOT...AND MOVING EAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR
WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...DOGSKIN MOUNTAIN.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3997 11963 3973 11954 3967 11999 3985 11999
TIME...MOT...LOC 2220Z 254DEG 11KT 3978 11991

The radar

The Reno radar (KRGX), 48 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Washoe

When
July 25, 2:25 PM PST
Where
Washoe County, 0.53 mi W of Lawton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.520, -119.930

A thunderstorm dropped some hail to the size of nickels mixed in with mainly pea-sized hail.

Flash Flood, Lyon

When
July 28, 3:10 PM PST
Where
Lyon County, 18.35 mi SSE of Wellington to 16.06 mi SSE of Wellington
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
38.520, -119.210

Flash flooding and a road wash out on highway 338 was reported by Nevada DOT. Several days of thunderstorms with heavy rainfall noted on highway 338 near Sweetwater Summit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471246, 471264.